Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 28, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 21, 2014, 1:37 PM MST for Coconino County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2014, 1:37 PM MST (20:37 UTC)
- Expired
- Sep 21, 2014, 2:15 PM MST
- In force
- 38 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 115 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
565 WUUS55 KFGZ 212037 SVRFGZ AZC005-212115- /O.NEW.KFGZ.SV.W.0028.140921T2037Z-140921T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 137 PM MST SUN SEP 21 2014 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 215 PM MST * AT 131 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED JUST EAST OF HOUSE ROCK...OR 32 MILES WEST OF PAGE...AND MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3671 11189 3668 11210 3700 11221 3701 11192 TIME...MOT...LOC 2036Z 168DEG 17KT 3676 11200 $$ KD
2 follow-up statements
936 WWUS55 KFGZ 212100 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 200 PM MST SUN SEP 21 2014 AZC005-212115- /O.CON.KFGZ.SV.W.0028.000000T0000Z-140921T2115Z/ COCONINO AZ- 200 PM MST SUN SEP 21 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MST FOR NORTH CENTRAL COCONINO COUNTY... AT 154 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 13 MILES NORTH OF HOUSE ROCK...OR 28 MILES WEST OF PAGE...MOVING NORTH AT 25 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3671 11189 3668 11210 3700 11221 3701 11192 TIME...MOT...LOC 2100Z 178DEG 23KT 3695 11197 $$ KD
773 WWUS55 KFGZ 212113 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 213 PM MST SUN SEP 21 2014 AZC005-212123- /O.EXP.KFGZ.SV.W.0028.000000T0000Z-140921T2115Z/ COCONINO AZ- 213 PM MST SUN SEP 21 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCONINO COUNTY WILL EXPIRE AT 215 PM MST... THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3671 11189 3668 11210 3700 11221 3701 11192 TIME...MOT...LOC 2113Z 178DEG 23KT 3703 11197 $$ KD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 9:39 AM MST, 3 hours 58 minutes earlier.
Area forecast discussion, Sep 21, 9:39 AM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 939 AM MST SUN SEP 21 2014 .SYNOPSIS... LOW PRESSURE WILL MOVE FROM SOUTHERN CALIFORNIA INTO NEVADA TODAY. THIS SYSTEM WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA...THOUGH CLEARING SKIES SHOULD MOVE INTO WESTERN ARIZONA BY THIS AFTERNOON. HIGH PRESSURE OVER THE REGION FROM MONDAY THROUGH THURSDAY WILL DELIVER MAINLY DRY WEATHER AND WARMER DAYTIME TEMPERATURES. && .DISCUSSION... WILL CONTINUE TO MONITOR STORM DEVELOPMENT DURING THE MORNING HOURS AND MAKE ADJUSTMENTS TO POP FIELDS AS NECESSARY...THOUGH CURRENT GRIDS/FORECASTS LOOK TO HANDLE THE SHORT-TERM SITUATION PRETTY WELL AT THIS TIME. DRYING CONDITIONS LOOK TO FILL IN BEHIND THE TROUGH PASSAGE TONIGHT AND MONDAY. && .PREVIOUS DISCUSSION /230 AM MST/... LOW PRESSURE WAS CENTERED OVER CENTRAL CALIFORNIA EARLY THIS MORNING...ACCELERATING NORTHEASTWARD TOWARD NEVADA. AN AREA OF WEAK UPWARD MOTION WILL REMAIN OVER NORTHERN ARIZONA RESULTING IN THE BEST CONCENTRATION OF STORMS MAINLY NORTH OF INTERSTATE-40. HOWEVER...STORM CONCENTRATION WILL ALSO BE HIGHER OVER THE WHITE MOUNTAINS AREA OF FAR EAST CENTRAL ARIZONA WHERE DEEPER MOISTURE WILL LEND ITSELF TO DECENT INSTABILITY WITH DAYTIME HEATING. THE FLOW WILL SHIFT TO A MORE SOUTHWESTERLY DIRECTION THROUGH THE DAY WITH GRADUAL DRYING...ESPECIALLY OVER WESTERN TO CENTRAL PORTIONS OF ARIZONA. WE WILL UPDATE THE FORECAST AS NEEDED FOR ANY OBSERVED DRYING. MONDAY THROUGH THURSDAY...WARM HIGH PRESSURE BUILDS INTO THE DESERT SOUTHWEST WITH A DRIER WESTERLY FLOW. A VERY STABLE AIR MASS OVERHEAD WILL SHARPLY LIMIT DAYTIME CONVECTION WITH FAIR NIGHTS EXPECTED. FRIDAY AND SATURDAY...MODELS SHOW THAT A STORM SYSTEM FROM THE WEST WILL LIKELY INTERACT WITH LINGERING MOISTURE OVER ARIZONA FOR A CHANCE OF SHOWERS AND THUNDERSTORMS. AT THIS TIME...TIMING IS THE MAIN DIFFERENCE BETWEEN THE ENSEMBLE OF MODELS. WE'LL KEEP YOU POSTED. && .AVIATION... FOR THE 18Z PACKAGE...SCT SHRA AND TSRA WILL DEVELOP ACROSS PORTIONS OF NO. AZ WITH THE BEST CHANCES OF STORMS NO. AND EAST OF A LINE FROM KGCN-KFLG-KPAN-KSOW. TO THE SO. AND WEST OF THIS LINE...DRIER AIR HAS MOVED IN WITH ISOLD CHANCES OF SHRA/TSRA. EXPECT MOSTLY VFR CONDITIONS...WITH WDLY SCT IFR/MVFR AND ERRATIC SFC WIND GUSTS 30 TO 40 KTS NEAR THE STRONGER TSRA. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........KD/MCCOLLUM AVIATION.......TC FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 21, 3:28 AM MST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 328 AM MST SUN SEP 21 2014 AZZ004>018-037>040-220700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 328 AM MST SUN SEP 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT THE BEST CHANCE FOR ORGANIZED STORMS WILL BE ALONG THE ARIZONA/UTAH BORDER AND IN THE FOUR CORNERS REGION WHERE DIME SIZE HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY THROUGH THURSDAY...THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE ON THE DECREASE AS DRY AIR MOVES INTO NORTHERN ARIZONA. FOR FRIDAY AND SATURDAY ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF ARIZONA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 21, 1:33 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 133 PM MST SUN SEP 21 2014 AZZ014-212115- APACHE AZ- 133 PM MST SUN SEP 21 2014 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA UNTIL 215 PM MST AT 129 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A THUNDERSTORM WAS 9 MILES SOUTHEAST OF CONCHO...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM ALONG WITH WIND GUSTS UP TO 55 MPH. THIS STORM WILL BE AFFECTING HIGHWAYS 181/191 AND SR-61 COMING INTO ST JOHNS FROM THE SOUTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES. && LAT...LON 3453 10950 3437 10932 3425 10952 3438 10967 TIME...MOT...LOC 2030Z 229DEG 10KT 3436 10953 TC
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 5:34 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Sep 21, 1:33 PM MST | Special Weather Statement | FGZ | 42 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.